2016, 10: 33-79. doi: 10.3934/jmd.2016.10.33

Invariant distributions for homogeneous flows and affine transformations

1. 

UMR CNRS 8524, UFR de Mathématiques, Université de Lille 1, F59655 Villeneuve d’Asq CEDEX

2. 

Department of Mathematics, University of Maryland, College Park, MD 20742-4015, United States

3. 

Department of Mathematics, The Pennsylvania State University, University Park, PA 16802

Received  May 2013 Revised  December 2015 Published  March 2016

We prove that every homogeneous flow on a finite-volume homogeneous manifold has countably many independent invariant distributions unless it is conjugate to a linear flow on a torus. We also prove that the same conclusion holds for every affine transformation of a homogenous space which is not conjugate to a toral translation. As a part of the proof, we have that any smooth partially hyperbolic flow on any compact manifold has countably many distinct minimal sets, hence countably many distinct ergodic probability measures. As a consequence, the Katok and Greenfield-Wallach conjectures hold in all of the above cases.
Citation: Livio Flaminio, Giovanni Forni, Federico Rodriguez Hertz. Invariant distributions for homogeneous flows and affine transformations. Journal of Modern Dynamics, 2016, 10: 33-79. doi: 10.3934/jmd.2016.10.33
References:
[1]

A. Avila, B. Fayad and A. Kocsard, On manifolds supporting distributionally uniquely ergodic diffeomorphisms,, J. Differential Geom., 99 (2015), 191.

[2]

L. Auslander and L. W. Green, $G$-induced flows,, Amer. J. Math., 88 (1966), 43. doi: 10.2307/2373046.

[3]

A. Avila and A. Kocsard, Cohomological equations and invariant distributions for minimal circle diffeomorphisms,, Duke Math. J., 158 (2011), 501. doi: 10.1215/00127094-1345662.

[4]

_________, Private communication,, in preparation, (2013).

[5]

L. Auslander, An exposition of the structure of solvmanifolds. I. Algebraic theory,, Bull. Amer. Math. Soc., 79 (1973), 227. doi: 10.1090/S0002-9904-1973-13134-9.

[6]

_________, An exposition of the structure of solvmanifolds. II. $G$-induced flows,, Bull. Amer. Math. Soc., 79 (1973), 262. doi: 10.1090/S0002-9904-1973-13139-8.

[7]

W. Chen and M. Y. Chi, Hypoelliptic vector fields and almost periodic motions on the torus $T^ n$,, Commun. Partial Differential Equations, 25 (2000), 337. doi: 10.1080/03605300008821516.

[8]

P. Collet, H. Epstein and G. Gallavotti, Perturbations of geodesic flows on surfaces of constant negative curvature and their mixing properties,, Comm. Math. Phys., 95 (1984), 61. doi: 10.1007/BF01215756.

[9]

S. G. Dani, Spectrum of an affine transformation,, Duke Math. J., 44 (1977), 129. doi: 10.1215/S0012-7094-77-04407-6.

[10]

S. G. Dani, A simple proof of Borel's density theorem,, Math. Z., 174 (1980), 81. doi: 10.1007/BF01215084.

[11]

S. G. Dani, Divergent trajectories of flows on homogeneous spaces and Diophantine approximation,, J. Reine Angew. Math., 359 (1985), 55. doi: 10.1515/crll.1985.359.55.

[12]

_________, Bounded orbits of flows on homogeneous spaces,, Comment. Math. Helv., 61 (1986), 636. doi: 10.1007/BF02621936.

[13]

R. de la Llave, J. M. Marco and R. Moriyón, Canonical perturbation theory of Anosov systems and regularity results for Livšic cohomology equation,, Ann. Math. (2), 123 (1986), 537. doi: 10.2307/1971334.

[14]

D. Dolgopyat, Livsič theory for compact group extensions of hyperbolic systems,, Mosc. Math. J., 5 (2005), 55.

[15]

B. Fayad, Rank one and mixing differentiable flows,, Invent. Math., 160 (2005), 305. doi: 10.1007/s00222-004-0408-x.

[16]

L. Flaminio and G. Forni, Invariant distributions and time averages for horocycle flows,, Duke Math. J., 119 (2003), 465. doi: 10.1215/S0012-7094-03-11932-8.

[17]

_________, On the cohomological equation for nilflows,, Journal of Modern Dynamics, 1 (2007), 37.

[18]

G. Forni, Solutions of the cohomological equation for area-preserving flows on compact surfaces of higher genus,, Ann. of Math. (2), 146 (1997), 295. doi: 10.2307/2952464.

[19]

_________, On the Greenfield-Wallach and Katok conjectures in dimension three,, in Geometric and Probabilistic Structures in Dynamics, (2008), 197. doi: 10.1090/conm/469/09167.

[20]

L. Flaminio and M. Paternain, Linearization of cohomology-free vector fields,, Discrete Contin. Dyn. Syst., 29 (2011), 1031. doi: 10.3934/dcds.2011.29.1031.

[21]

V. Guillemin and D. Kazhdan, Some inverse spectral results for negatively curved 2-manifolds,, Topology, 19 (1980), 301. doi: 10.1016/0040-9383(80)90015-4.

[22]

V. V. Gorbatsevich, Splittings of Lie groups and their application to the study of homogeneous spaces,, Math. USSR, 15 (1980), 441. doi: 10.1070/IM1980v015n03ABEH001257.

[23]

S. J. Greenfield and N. R. Wallach, Globally hypoelliptic vector fields,, Topology, 12 (1973), 247. doi: 10.1016/0040-9383(73)90011-6.

[24]

S. Hurder, Problems on rigidity of group actions and cocycles,, Ergodic Theory Dynam. Systems, 5 (1985), 473. doi: 10.1017/S0143385700003084.

[25]

N. Jacobson, Lie Algebras,, Republication of the 1962 original, (1962).

[26]

A. Katok, Cocycles, cohomology and combinatorial constructions in ergodic theory,, in collaboration with E. A. Robinson, (1999), 107. doi: 10.1090/pspum/069/1858535.

[27]

__________, Combinatorial Constructions in Ergodic Theory and Dynamics,, University Lecture Series, (2003). doi: 10.1090/ulect/030.

[28]

A. Katok and A. Kononenko, Cocycles' stability for partially hyperbolic systems,, Math. Res. Lett., 3 (1996), 191. doi: 10.4310/MRL.1996.v3.n2.a6.

[29]

D. Y. Kleinbock and G. A. Margulis, Bounded orbits of nonquasiunipotent flows on homogeneous spaces,, in Sina\u\i's Moscow Seminar on Dynamical Systems, (1996), 141.

[30]

A. Kocsard, Cohomologically rigid vector fields: The Ktwo-formatok conjecture in dimension 3,, Ann. Inst. H. Poincaré Anal. Non Linéaire, 26 (2009), 1165. doi: 10.1016/j.anihpc.2008.07.005.

[31]

D. Kleinbock, N. Shah and A. Starkov, Dynamics of subgroup actions on homogeneous spaces of Lie groups and applications to number theory,, in Handbook of Dynamical Systems, (2002), 813. doi: 10.1016/S1874-575X(02)80013-3.

[32]

A. N. Livšic, Some homology properties of U-systems,, Mat. Zametki, 10 (1971), 555.

[33]

R. Mañé, Contributions to the stability conjecture,, Topology, 17 (1978), 383. doi: 10.1016/0040-9383(78)90005-8.

[34]

S. Matsumoto, The parameter rigid flows on 3-manifolds,, in Foliations, (2009), 135. doi: 10.1090/conm/498/09746.

[35]

S. Marmi, P. Moussa and J.-C. Yoccoz, The cohomological equation for Roth type interval exchange maps,, J. Amer. Math. Soc., 18 (2005), 823. doi: 10.1090/S0894-0347-05-00490-X.

[36]

D. W. Morris, Ratner's Theorems on Unipotent Flows,, Chicago Lectures in Mathematics, (2005).

[37]

A. L. Onishchik and E. B. Vinberg, eds., Lie Groups and Lie Algebras. III. Structure of Lie Groups and Lie Algebras,, A translation of Current Problems in Mathematics. Fundamental Directions, (1990). doi: 10.1007/978-3-662-03066-0.

[38]

W. Parry, Ergodic properties of affine transformations and flows on nilmanifolds,, Amer. J. Math., 91 (1969), 757. doi: 10.2307/2373350.

[39]

M. S. Raghunathan, Discrete Subgroups of Lie Groups,, Ergebnisse der Mathematik und ihrer Grenzgebiete, (1972).

[40]

F. Rodriguez Hertz and J. Rodriguez Hertz, Cohomology free systems and the first Betti number,, Continuous and Discrete Dynam. Systems, 15 (2006), 193. doi: 10.3934/dcds.2006.15.193.

[41]

F. Rodriguez Hertz, M. A. Rodriguez Hertz and R. Ures, Accessibility and stable ergodicity for partially hyperbolic diffeomorphisms with 1D-center bundle,, Invent. Math., 172 (2008), 353. doi: 10.1007/s00222-007-0100-z.

[42]

A. N. Starkov, On a criterion for the ergodicity of $G$-induced flows,, Uspekhi Mat. Nauk, 42 (1987), 197.

[43]

________, Dynamical Systems on Homogeneous Spaces,, Transl. Math. Monogr., (2000).

[44]

W. A. Veech, Periodic points and invariant pseudomeasures for toral endomorphisms,, Ergodic Theory and Dynam. Systems, 6 (1986), 449. doi: 10.1017/S0143385700003606.

[45]

A. Wilkinson, The cohomological equation for partially hyperbolic diffeomorphisms,, Astérisque, 358 (2013), 75.

show all references

References:
[1]

A. Avila, B. Fayad and A. Kocsard, On manifolds supporting distributionally uniquely ergodic diffeomorphisms,, J. Differential Geom., 99 (2015), 191.

[2]

L. Auslander and L. W. Green, $G$-induced flows,, Amer. J. Math., 88 (1966), 43. doi: 10.2307/2373046.

[3]

A. Avila and A. Kocsard, Cohomological equations and invariant distributions for minimal circle diffeomorphisms,, Duke Math. J., 158 (2011), 501. doi: 10.1215/00127094-1345662.

[4]

_________, Private communication,, in preparation, (2013).

[5]

L. Auslander, An exposition of the structure of solvmanifolds. I. Algebraic theory,, Bull. Amer. Math. Soc., 79 (1973), 227. doi: 10.1090/S0002-9904-1973-13134-9.

[6]

_________, An exposition of the structure of solvmanifolds. II. $G$-induced flows,, Bull. Amer. Math. Soc., 79 (1973), 262. doi: 10.1090/S0002-9904-1973-13139-8.

[7]

W. Chen and M. Y. Chi, Hypoelliptic vector fields and almost periodic motions on the torus $T^ n$,, Commun. Partial Differential Equations, 25 (2000), 337. doi: 10.1080/03605300008821516.

[8]

P. Collet, H. Epstein and G. Gallavotti, Perturbations of geodesic flows on surfaces of constant negative curvature and their mixing properties,, Comm. Math. Phys., 95 (1984), 61. doi: 10.1007/BF01215756.

[9]

S. G. Dani, Spectrum of an affine transformation,, Duke Math. J., 44 (1977), 129. doi: 10.1215/S0012-7094-77-04407-6.

[10]

S. G. Dani, A simple proof of Borel's density theorem,, Math. Z., 174 (1980), 81. doi: 10.1007/BF01215084.

[11]

S. G. Dani, Divergent trajectories of flows on homogeneous spaces and Diophantine approximation,, J. Reine Angew. Math., 359 (1985), 55. doi: 10.1515/crll.1985.359.55.

[12]

_________, Bounded orbits of flows on homogeneous spaces,, Comment. Math. Helv., 61 (1986), 636. doi: 10.1007/BF02621936.

[13]

R. de la Llave, J. M. Marco and R. Moriyón, Canonical perturbation theory of Anosov systems and regularity results for Livšic cohomology equation,, Ann. Math. (2), 123 (1986), 537. doi: 10.2307/1971334.

[14]

D. Dolgopyat, Livsič theory for compact group extensions of hyperbolic systems,, Mosc. Math. J., 5 (2005), 55.

[15]

B. Fayad, Rank one and mixing differentiable flows,, Invent. Math., 160 (2005), 305. doi: 10.1007/s00222-004-0408-x.

[16]

L. Flaminio and G. Forni, Invariant distributions and time averages for horocycle flows,, Duke Math. J., 119 (2003), 465. doi: 10.1215/S0012-7094-03-11932-8.

[17]

_________, On the cohomological equation for nilflows,, Journal of Modern Dynamics, 1 (2007), 37.

[18]

G. Forni, Solutions of the cohomological equation for area-preserving flows on compact surfaces of higher genus,, Ann. of Math. (2), 146 (1997), 295. doi: 10.2307/2952464.

[19]

_________, On the Greenfield-Wallach and Katok conjectures in dimension three,, in Geometric and Probabilistic Structures in Dynamics, (2008), 197. doi: 10.1090/conm/469/09167.

[20]

L. Flaminio and M. Paternain, Linearization of cohomology-free vector fields,, Discrete Contin. Dyn. Syst., 29 (2011), 1031. doi: 10.3934/dcds.2011.29.1031.

[21]

V. Guillemin and D. Kazhdan, Some inverse spectral results for negatively curved 2-manifolds,, Topology, 19 (1980), 301. doi: 10.1016/0040-9383(80)90015-4.

[22]

V. V. Gorbatsevich, Splittings of Lie groups and their application to the study of homogeneous spaces,, Math. USSR, 15 (1980), 441. doi: 10.1070/IM1980v015n03ABEH001257.

[23]

S. J. Greenfield and N. R. Wallach, Globally hypoelliptic vector fields,, Topology, 12 (1973), 247. doi: 10.1016/0040-9383(73)90011-6.

[24]

S. Hurder, Problems on rigidity of group actions and cocycles,, Ergodic Theory Dynam. Systems, 5 (1985), 473. doi: 10.1017/S0143385700003084.

[25]

N. Jacobson, Lie Algebras,, Republication of the 1962 original, (1962).

[26]

A. Katok, Cocycles, cohomology and combinatorial constructions in ergodic theory,, in collaboration with E. A. Robinson, (1999), 107. doi: 10.1090/pspum/069/1858535.

[27]

__________, Combinatorial Constructions in Ergodic Theory and Dynamics,, University Lecture Series, (2003). doi: 10.1090/ulect/030.

[28]

A. Katok and A. Kononenko, Cocycles' stability for partially hyperbolic systems,, Math. Res. Lett., 3 (1996), 191. doi: 10.4310/MRL.1996.v3.n2.a6.

[29]

D. Y. Kleinbock and G. A. Margulis, Bounded orbits of nonquasiunipotent flows on homogeneous spaces,, in Sina\u\i's Moscow Seminar on Dynamical Systems, (1996), 141.

[30]

A. Kocsard, Cohomologically rigid vector fields: The Ktwo-formatok conjecture in dimension 3,, Ann. Inst. H. Poincaré Anal. Non Linéaire, 26 (2009), 1165. doi: 10.1016/j.anihpc.2008.07.005.

[31]

D. Kleinbock, N. Shah and A. Starkov, Dynamics of subgroup actions on homogeneous spaces of Lie groups and applications to number theory,, in Handbook of Dynamical Systems, (2002), 813. doi: 10.1016/S1874-575X(02)80013-3.

[32]

A. N. Livšic, Some homology properties of U-systems,, Mat. Zametki, 10 (1971), 555.

[33]

R. Mañé, Contributions to the stability conjecture,, Topology, 17 (1978), 383. doi: 10.1016/0040-9383(78)90005-8.

[34]

S. Matsumoto, The parameter rigid flows on 3-manifolds,, in Foliations, (2009), 135. doi: 10.1090/conm/498/09746.

[35]

S. Marmi, P. Moussa and J.-C. Yoccoz, The cohomological equation for Roth type interval exchange maps,, J. Amer. Math. Soc., 18 (2005), 823. doi: 10.1090/S0894-0347-05-00490-X.

[36]

D. W. Morris, Ratner's Theorems on Unipotent Flows,, Chicago Lectures in Mathematics, (2005).

[37]

A. L. Onishchik and E. B. Vinberg, eds., Lie Groups and Lie Algebras. III. Structure of Lie Groups and Lie Algebras,, A translation of Current Problems in Mathematics. Fundamental Directions, (1990). doi: 10.1007/978-3-662-03066-0.

[38]

W. Parry, Ergodic properties of affine transformations and flows on nilmanifolds,, Amer. J. Math., 91 (1969), 757. doi: 10.2307/2373350.

[39]

M. S. Raghunathan, Discrete Subgroups of Lie Groups,, Ergebnisse der Mathematik und ihrer Grenzgebiete, (1972).

[40]

F. Rodriguez Hertz and J. Rodriguez Hertz, Cohomology free systems and the first Betti number,, Continuous and Discrete Dynam. Systems, 15 (2006), 193. doi: 10.3934/dcds.2006.15.193.

[41]

F. Rodriguez Hertz, M. A. Rodriguez Hertz and R. Ures, Accessibility and stable ergodicity for partially hyperbolic diffeomorphisms with 1D-center bundle,, Invent. Math., 172 (2008), 353. doi: 10.1007/s00222-007-0100-z.

[42]

A. N. Starkov, On a criterion for the ergodicity of $G$-induced flows,, Uspekhi Mat. Nauk, 42 (1987), 197.

[43]

________, Dynamical Systems on Homogeneous Spaces,, Transl. Math. Monogr., (2000).

[44]

W. A. Veech, Periodic points and invariant pseudomeasures for toral endomorphisms,, Ergodic Theory and Dynam. Systems, 6 (1986), 449. doi: 10.1017/S0143385700003606.

[45]

A. Wilkinson, The cohomological equation for partially hyperbolic diffeomorphisms,, Astérisque, 358 (2013), 75.

[1]

Giovanni Forni. The cohomological equation for area-preserving flows on compact surfaces. Electronic Research Announcements, 1995, 1: 114-123.

[2]

Dmitry Kleinbock, Barak Weiss. Dirichlet's theorem on diophantine approximation and homogeneous flows. Journal of Modern Dynamics, 2008, 2 (1) : 43-62. doi: 10.3934/jmd.2008.2.43

[3]

Alessandro Fonda, Rafael Ortega. Positively homogeneous equations in the plane. Discrete & Continuous Dynamical Systems - A, 2000, 6 (2) : 475-482. doi: 10.3934/dcds.2000.6.475

[4]

Livio Flaminio, Giovanni Forni. On the cohomological equation for nilflows. Journal of Modern Dynamics, 2007, 1 (1) : 37-60. doi: 10.3934/jmd.2007.1.37

[5]

Alexander Krasnosel'skii, Alexei Pokrovskii. On subharmonics bifurcation in equations with homogeneous nonlinearities. Discrete & Continuous Dynamical Systems - A, 2001, 7 (4) : 747-762. doi: 10.3934/dcds.2001.7.747

[6]

Ciprian G. Gal, Maurizio Grasselli. Longtime behavior for a model of homogeneous incompressible two-phase flows. Discrete & Continuous Dynamical Systems - A, 2010, 28 (1) : 1-39. doi: 10.3934/dcds.2010.28.1

[7]

Alexander Gorodnik, Frédéric Paulin. Counting orbits of integral points in families of affine homogeneous varieties and diagonal flows. Journal of Modern Dynamics, 2014, 8 (1) : 25-59. doi: 10.3934/jmd.2014.8.25

[8]

M. Eller. On boundary regularity of solutions to Maxwell's equations with a homogeneous conservative boundary condition. Discrete & Continuous Dynamical Systems - S, 2009, 2 (3) : 473-481. doi: 10.3934/dcdss.2009.2.473

[9]

Corentin Audiard. On the non-homogeneous boundary value problem for Schrödinger equations. Discrete & Continuous Dynamical Systems - A, 2013, 33 (9) : 3861-3884. doi: 10.3934/dcds.2013.33.3861

[10]

Jason Metcalfe, Jacob Perry. Global solutions to quasilinear wave equations in homogeneous waveguides with Neumann boundary conditions. Communications on Pure & Applied Analysis, 2012, 11 (2) : 547-556. doi: 10.3934/cpaa.2012.11.547

[11]

Pierre Magal. Global stability for differential equations with homogeneous nonlinearity and application to population dynamics. Discrete & Continuous Dynamical Systems - B, 2002, 2 (4) : 541-560. doi: 10.3934/dcdsb.2002.2.541

[12]

Takahiro Hashimoto. Pohozaev-Ôtani type inequalities for weak solutions of quasilinear elliptic equations with homogeneous coefficients. Conference Publications, 2011, 2011 (Special) : 643-652. doi: 10.3934/proc.2011.2011.643

[13]

Franck Boyer, Pierre Fabrie. Outflow boundary conditions for the incompressible non-homogeneous Navier-Stokes equations. Discrete & Continuous Dynamical Systems - B, 2007, 7 (2) : 219-250. doi: 10.3934/dcdsb.2007.7.219

[14]

Wojciech M. Zajączkowski. Long time existence of regular solutions to non-homogeneous Navier-Stokes equations. Discrete & Continuous Dynamical Systems - S, 2013, 6 (5) : 1427-1455. doi: 10.3934/dcdss.2013.6.1427

[15]

Guillaume Duval, Andrzej J. Maciejewski. Integrability of Hamiltonian systems with homogeneous potentials of degrees $\pm 2$. An application of higher order variational equations. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4589-4615. doi: 10.3934/dcds.2014.34.4589

[16]

Hong Cai, Zhong Tan. Time periodic solutions to the three--dimensional equations of compressible magnetohydrodynamic flows. Discrete & Continuous Dynamical Systems - A, 2016, 36 (4) : 1847-1868. doi: 10.3934/dcds.2016.36.1847

[17]

Gui-Qiang Chen, Jun Chen, Mikhail Feldman. Transonic flows with shocks past curved wedges for the full Euler equations. Discrete & Continuous Dynamical Systems - A, 2016, 36 (8) : 4179-4211. doi: 10.3934/dcds.2016.36.4179

[18]

Michael Taylor. Random walks, random flows, and enhanced diffusivity in advection-diffusion equations. Discrete & Continuous Dynamical Systems - B, 2012, 17 (4) : 1261-1287. doi: 10.3934/dcdsb.2012.17.1261

[19]

Misha Perepelitsa. An ill-posed problem for the Navier-Stokes equations for compressible flows. Discrete & Continuous Dynamical Systems - A, 2010, 26 (2) : 609-623. doi: 10.3934/dcds.2010.26.609

[20]

Shouwen Fang, Peng Zhu. Differential Harnack estimates for backward heat equations with potentials under geometric flows. Communications on Pure & Applied Analysis, 2015, 14 (3) : 793-809. doi: 10.3934/cpaa.2015.14.793

2016 Impact Factor: 0.706

Metrics

  • PDF downloads (2)
  • HTML views (0)
  • Cited by (0)

[Back to Top]